Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 70, NWS Morristown, TN

March 31, 2012Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 31, 2012, 4:00 PM EDT for Knox County, Tennessee. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2012, 4:00 PM EDT (20:00 UTC)
Expired
Mar 31, 2012, 4:45 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Knox County, TN

The radar

The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 4:00 PM EDTHAIL 0.5Knoxville, TN
Mar 31, 4:00 PM EDTHAIL 0.751 W Powell, TNPEA UP TO PENNY SIZE HAIL
Mar 31, 4:18 PM EDTHAIL 1Knoxville, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WUUS54 KMRX 312000
SVRMRX
TNC093-312045-
/O.NEW.KMRX.SV.W.0070.120331T2000Z-120331T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 PM EDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN EAST TENNESSEE...

* UNTIL 445 PM EDT

* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  EAST OF CLINTON...AND WAS MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  KNOXVILLE...HALLS...POWELL...MALONEYVILLE...MASCOT...BEARDEN...LAKE
  FOREST AND KIMBERLIN HEIGHTS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3601 8411 3603 8406 3607 8410 3619 8394
      3616 8391 3616 8373 3609 8367 3608 8366
      3610 8370 3608 8371 3605 8367 3598 8366
      3585 8391 3589 8399 3584 8401
TIME...MOT...LOC 2001Z 331DEG 14KT 3607 8401

$$

DMG
1 follow-up statement
184 
WWUS54 KMRX 312022
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT SAT MAR 31 2012

TNC093-312045-
/O.CON.KMRX.SV.W.0070.000000T0000Z-120331T2045Z/
KNOX TN-
422 PM EDT SAT MAR 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR KNOX COUNTY...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KNOXVILLE...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  LAKE FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3584 8401 3601 8411 3603 8407 3607 8409
      3611 8404 3607 8395 3610 8384 3610 8372
      3605 8367 3602 8367 3598 8366 3585 8391
      3589 8399
TIME...MOT...LOC 2022Z 331DEG 19KT 3593 8392

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:59 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Mar 31, 2:59 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT SAT MAR 31 2012

.SHORT TERM...(TONIGHT AND SUNDAY)...WEAK FRONTAL BOUNDARY SAGGING
SOUTH INTO THE AREA IS COMBINING WITH A WEAK UPPER IMPULSE TO BRING
SOME SHOWERS AND THUNDERSTORMS TO THE AREA.  THESE SHOULD DIMINISH
THIS EVENING...AND EXPECT SOME PATCHY FOG LATE TONIGHT.  WITH
FRONTAL BOUNDARY STILL IN THE AREA SUNDAY MAY SEE SOME AFTERNOON
CONVECTION AGAIN...SO WILL CARRY SLIGHT CHANCE POPS SUNDAY
AFTERNOON.  MAV TEMPS LOOK A BIT TOO LOW TONIGHT AND TOO HIGH
SUNDAY...SO WILL BLEND IN SOME OF THE MET TEMPS TO MAKE THE RANGE A
BIT SMALLER.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...A DIRTY RIDGE WILL
SUMMARIZE THE WEATHER PATTERN FOR THE UPCOMING WEEK. FLOW OVER THE
TOP OF THE RIDGE WILL PERMIT WEAK DISTURBANCES TO PLAY WITH THE CWA
/ESPECIALLY NORTHEAST HALF/ AND FOCUS CONVECTIVE ACTIVITY...HOWEVER
EVEN WHEN SUCH DISTURBANCES ARE ABSENT...THE WARM AND SORTA HUMID
AIR WILL YIELD ISOLATED CONVECTION MOST AFTERNOONS/EVENINGS. ONLY
AFTER A CLOSED LOW MOVES THROUGH THE AREA /THAT FOR NOW THE
GFS..DGEX..AND ECMWF AMAZINGLY AGREE ON/ DURING LATE THURSDAY AND
FRIDAY DO WE POTENTIALLY GET A COUPLE DAYS OF FAIR AND QUIET
WEATHER FOR NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             56  84  59  87  60 /  20  20  10  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  54  79  59  85  59 /  20  20  40  30  30
OAK RIDGE, TN                       53  80  58  85  59 /  20  20  40  30  30
TRI CITIES AIRPORT, TN              46  76  54  80  54 /  10  20  50  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW/GC
Hazardous weather outlook, Mar 31, 2:45 PM EDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT SAT MAR 31 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
245 PM EDT SAT MAR 31 2012 /145 PM CDT SAT MAR 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL RUMBLE ACROSS EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND
EVENING. SOME STORMS MAY POSSIBLY BECOME SEVERE...MAINLY OVER EAST
TENNESSEE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR POTENTIAL SEVERE THUNDERSTORMS
THIS SATURDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Mar 31, 11:34 AM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1134 AM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     2 NW SEVIERVILLE        35.91N 83.60W
03/30/2012                   SEVIER             TN   911 CALL CENTER

            DISPATCH REPORTED A FEW TREES DOWN ON BOYDS CREEK
            HIGHWAY.

&&

KGUILLET
Special weather statement, Mar 31, 2:32 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT SAT MAR 31 2012

TNZ036-067>069-311915-
ANDERSON TN-KNOX TN-LOUDON TN-ROANE TN-
232 PM EDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...ANDERSON...LOUDON AND
ROANE COUNTIES UNTIL 315 PM EDT...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSTON...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OAK RIDGE...LENOIR
CITY...LOUDON...FARRAGUT AND BRADBURY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Local storm report, Mar 31, 3:03 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 SW KARNS              35.97N 84.13W
03/31/2012  E0.75 INCH       KNOX               TN   TRAINED SPOTTER

&&

KGUILLET
Special weather statement, Mar 31, 3:15 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT SAT MAR 31 2012

TNZ013-036-037-069-312000-
ANDERSON TN-CAMPBELL TN-KNOX TN-UNION TN-
315 PM EDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...SOUTHERN CAMPBELL...
ANDERSON AND UNION COUNTIES UNTIL 400 PM EDT...

AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF CLINTON...MOVING SOUTHEAST AT 15
MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLINTON...
KNOXVILLE...POWELL...HALLS...MALONEYVILLE...MASCOT...LAKE FOREST AND
BEARDEN.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Mar 31, 3:17 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT SAT MAR 31 2012

TNZ067-068-071-086-312000-
LOUDON TN-NORTHWEST MONROE TN-NW BLOUNT TN-ROANE TN-
317 PM EDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...MONROE...LOUDON AND
ROANE COUNTIES UNTIL 400 PM EDT...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOUDON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LENOIR CITY...
LOUDON...PHILADELPHIA...FRIENDSVILLE...GREENBACK...CLOVER HILL AND
VONORE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Local storm report, Mar 31, 3:46 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
346 PM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             LOUDON                  35.74N 84.36W
03/31/2012  E1.75 INCH       LOUDON             TN   LAW ENFORCEMENT

&&

KGUILLET

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:59 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott31 min
Mar 31, 2:30 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Union45 min
Mar 31, 3:27 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe48 min
Mar 31, 3:58 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie47 min
Mar 31, 4:12 PM EDTSevere Thunderstorm WarningMRXMonroe63 min
Mar 31, 4:34 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier41 min
Mar 31, 4:44 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton61 min
Mar 31, 4:50 PM EDTAreal Flood AdvisoryMRXHamilton, Sequatchie115 min
Mar 31, 6:06 PM EDTSevere Thunderstorm WarningMRXMonroe54 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.